International Overdose Awareness Day; Time to Remember, Time to Act

The end of August marks the beginning of some landmark actions to reduce the impact of overdoses in Ireland. Here is what’s happening on International Overdose Awareness Day.

1.       MINISTER FOR STATE CATHERINE BYRNE LAUNCHES NEW HSE REPORT SHOWING THE EVIDENCE FOR USING NALOXONE

2.       HSE DISPLAYS PHOTOGRAPHY PROJECT THAT TELLS THE PREVENTION STORY FEATURING REAL LIFE SAVING SERVICE USERS, FAMILY                     MEMBERS AND STAFF

3.       HSE SUPPORTS INTERNATIONAL OVERDOSE AWARENESS DAY BY REMEMBERING THOSE WHO HAVE PASSED AND BUILDING A SAFER                         ENVIRONMENT FOR THOSE AT RISK

The HSE, in conjunction with their partners[1] who were involved in the Naloxone Demonstration Project is marking International Overdose Awareness Day (IOAD) to raise awareness of the risks of drug overdose and the impact on individuals and their families. The IOAD is an annual event that takes place every year on 31st August.

The day aims to raise awareness of overdose and reduce the stigma of drug-related deaths whilst allowing us to acknowledge the grief felt by families and friends.  The day is about remembering those who have lost loved ones or suffered  permanent injury as a result of drug overdose. It aims to spread the message that the tragedy of overdose death and injury is preventable; the theme for 2016 is Time to Remember, Time to Act.

The most recently published data on overdose mortality rates in Europe is estimated at 18.3 deaths per million population aged 15–64. The highest rates are reported in Estonia (113 per million), Sweden (93 per million) and Ireland (71 per million).  In 2014, the World Health Organisation recommended that countries expand naloxone access (opioid antidote) to people likely to witness an overdose in their community, such as friends, family members, partners of people who use drugs, and social workers.  In most countries, naloxone is accessible only through hospitals and ambulance crews.   In 2015 the HSE followed that WHO recommendation with the development of a demonstration project to introduce Naloxone into local communities.  The HSE commissioned an external review of the Naloxone Demonstration Project and the Minister for State Catherine Byrne is launching the report at the event. 

Minister Byrne says “On International Overdose Day, I'm glad to have the opportunity to raise awareness of overdose and to speak about reducing the stigma of drug-related death. I very much want to recognise and acknowledge the grief felt by families and friends whose loved ones have died or been badly injured  as a result of overdose.  The number of drug-related deaths in Ireland is a matter of serious concern to me, and this project is an important element in the Government’s efforts to tackle the issue. 

I am keenly aware from my own work at community level that the drug problem is a complex and challenging one.  It has damaging consequences for drug users and their families, as well as the wider community and society.  The Programme for Government commits to a health-led rather than a criminal justice approach to drug use, and a key priority for me in the coming months will be the development of a new National Drugs Strategy to respond to the changing nature of the drug problem."

Denis O’Driscoll, Chief Pharmacist for HSE Addiction Services says, “To date we have trained over 600 people in the use of Naloxone and we look forward to rolling out more training in 2107 as we work to expand the service. The key recommendations of the report launched show a number of important points to be considered.  The HSE in conjunction with our partners is working to implement the six key recommendations (listed in Notes to Editors) to ensure the ongoing development of the naloxone programme.”

Melanie Froud, Crosscare homeless services staff member featured in the picture below described her experience of using naloxone while a client of her service was overdosing and brings into sharp focus the value of having naloxone available for when it is needed. “The main thing was seeing someone who was unresponsive and fading in front of me, thinking they were gone, then regaining consciousness, breathing and moving.” A copy of the report is available to view here.

Last updated on: 31 / 08 / 2016